Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 191, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2008, 12:31 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2008, 12:31 PM CDT (17:31 UTC)
- Expired
- Jul 17, 2008, 1:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Clay County, IA, Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 10:57 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1196 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 171731 SVRFSD IAC041-059-171800- /O.NEW.KFSD.SV.W.0191.080717T1731Z-080717T1800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1231 PM CDT THU JUL 17 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CLAY COUNTY IN NORTHWEST IOWA EASTERN DICKINSON COUNTY IN NORTHWEST IOWA * UNTIL 100 PM CDT * AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SUPERIOR TO GREENVILLE...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF SPIRIT LAKE TO 7 MILES SOUTH OF SPENCER...MOVING EAST AT 36 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WEBB AROUND 1240 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT THURSDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA. LAT...LON 4298 9525 4350 9503 4350 9491 4294 9491 TIME...MOT...LOC 1731Z 280DEG 34KT 4346 9492 4305 9509 $$ MJF
2 follow-up statements
000
WWUS53 KFSD 171751
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 PM CDT THU JUL 17 2008
IAC041-059-171800-
/O.CON.KFSD.SV.W.0191.000000T0000Z-080717T1800Z/
DICKINSON IA-CLAY IA-
1251 PM CDT THU JUL 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR EASTERN CLAY AND SOUTHEASTERN DICKINSON COUNTIES...
AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS AROUND 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 11 MILES EAST OF SPENCER TO 13
MILES SOUTH OF SPENCER...MOVING EAST AT 36 MPH.
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.
LAT...LON 4298 9525 4335 9507 4335 9493 4295 9491
4294 9492
TIME...MOT...LOC 1751Z 280DEG 34KT 4316 9490 4297 9507
$$
MJF000
WWUS53 KFSD 171800
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1259 PM CDT THU JUL 17 2008
IAC041-059-171809-
/O.EXP.KFSD.SV.W.0191.000000T0000Z-080717T1800Z/
DICKINSON IA-CLAY IA-
1259 PM CDT THU JUL 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAY AND SOUTHEASTERN
DICKINSON COUNTIES HAS EXPIRED...
THE STORM IS NO LONGER SEVERE. HOWEVER...EXPECT VERY HEAVY RAINFALL
THROUGH 130 AM IN SOUTHEAST CLAY COUNTY...WHERE IT COULD RAIN AN
INCH IN ABOUT 15 TO 20 MINUTES. THEREFORE BE ALERT FOR PONDING WATER
OVER FLAT AND LOW LYING ROADS AND USE CAUTION WHEN DRIVING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.
LAT...LON 4298 9525 4335 9507 4335 9493 4295 9491
4294 9492
TIME...MOT...LOC 1759Z 280DEG 34KT 4308 9481 4290 9499
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:58 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 17, 10:58 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1058 AM CDT THU JUL 17 2008 .DISCUSSION... CONVECTION HAS BEEN FOCUS OF MORNING ACRS AREA. TAIL OF NRN STREAM WAVE KICKING OFF LARGE COMPLEX OF STORMS ACRS MN...WITH BNDRY HANGING BACK THRU SERN SD. FOCUS FOR CONVECTION HEADING INTO THE AFTN WL BE ALG SRN FLANK OF ONGOING ACTIVITY...WHERE STRONG DIFFERENTIAL HEATING LKLY TO ENHANCE BNDRY THIS AFTN. THIS WL BE THE FOCUS FOR SVR WEATHER THRU THE REMAINDER OF THE AFTN AND EARLY EVNG. FYI...KFSD 88D TOOK A LIGHTNING HIT AND IS DOWN UFN. && .AVIATION... MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. HIGH BASED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA EARLY THIS MORNING AND WORK EAST BEFORE UNDER-GOING THE DIURNAL DECAYING TREND MID MORNING. THIS WILL AFFECT MAINLY THE KHON TAF SITE. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ALONG A FRONT PUSHING THROUGH THE AREA. VISIBILITIES COULD BRIEFLY FALL INTO THE MVFR CATEGORY THIS AFTERNOON AND THIS EVENING WITH THUNDERSTORMS THAT DEVELOP. THERE IS A CHANCE FOR THUNDERSTORMS AFFECTING THE KFSD TAF SITE BETWEEN 20Z AND 00Z FRIDAY...WITH THUNDERSTORMS LIKELY ACROSS NORTHWEST IOWA INCLUDING KSUX AFTER 22Z. && .PREV DISCUSSION... COMPLICATED FCST FOR TODAY. FIRST S/W WL EXIT SW MN EARLY THIS AM WHILE NEXT S/W OVR WRN SD MOVES ENE AND AFFECT NRN CWA THRU THE MORN. SO WL GO WITH HIGHEST POPS ACRS NRN CWA THIS MORN. THE SECOND WAVE WL PUSH FTN OVR CNTRL SD AT 08Z SEWD TO A SPW-YKN LINE BY LATE AFTN. S/W EXPECTED TO MOVE EWD ACRS SD THIS AFTN AND THIS FNT SHUD BE THE FOCAL PT FOR MORE TRW DEVELOPMENT ESPEC SRN CWA. WHERE THE RAIN WL EXACTLY SET UP WL BE HIGHLY DEPENDENT ON WHERE FNT WL BE LOCATED BY LATE AFTN. 06Z NAM HAS BEST PRECIP N OF I90 THIS AFTN WHILE GFS IS FURTHER S. NAM DOESNT SEEM RIGHT AS SECOND S/W OVR WRN SD SHUD PUSH THE FNT FURTHER S THIS AFTN. SO FOR THAT REASON WL HAVE HIGHEST POPS THIS AFTN AND EVE ACRS THE S. POT FOR LOCALLY HEAVY RAINS AND PW QUITE HIGH AND CUD SEE SOME TRAINING. ALSO SVR THREAT EXPECTED MAINLY SE OF A PKS-MHE-MML LINE LATER THIS AFTN AND NIGHT. MAIN THREAT WUD BE HAIL AND STG WNDS. FOR TONIGHT WL KEEP HIGH POPS GOING ACRS SERN CWA AS FNT SAGS SEWD. PRECIP SHUD CUTOFF FAIRLY QUICKLY N OF THIS FNT AND WL DROP POPS ACRS FAR NW AND THEN GRADUALLY DECREASE POPS FM NW TO SE DURING THE NIGHT. MODELS NOW HAVE FNT FURTHER SE OF CWA ON FRI AND WITH FAIRLY WIDESPREAD COMPLEX TONIGHT...FNT SHUD HAVE NO PROBLEM MOVING FURTHER SE. SO MOST OF CWA SHUD BE DRY FRI WITH A LINGERING CHC OF TRW THRU THE AFT ACRS PORTIONS OF NW IA. ANOTHER S/W WL PROGRESS ACRS THE NRN PLAINS LATER FRI NITE INTO SAT MORN AND LLM SHUD RETURN AHEAD OF THIS FEATURE ALTHOUGH NOT MUCH OF A LLJ. SO WL SPREAD A CHC OF TRW W TO E ACRS CWA FRI NITE INTO SAT MORN. THEN YET ANOTHER S/W WL DROP SEWD ACRS CWA SAT NITE INTO SUN. SCT TRW SHUD DEVELOP WRN CWA BY LATE AFTN AND PUSH EWD ACRS REST OF CWA SAT NITE AND PERSIST MAINYL E OF I29 ON SUN AS S/W DIGS SEWD ACRS MN. TEMPS WL BE DEPENDENT ON CLOUD COVER THRU THE PD. FOR TODAY WL GO WITH COOLEST TEMPS BEHID FNT AND MAY STRUGGLE TO HIT 80 THERE WHILE FAR SERN CWA SHUD HEAT OUT INTO UPPER 80S. COOLER AIR SHUD SPREAD OVR REST OF CWA ON FRI AND WL SEE HIGHS A FEW DEG BLO NORM. SHUD BE BACK TO NR NORM FOR SAT WITH COOLER AIR TEMPS SUN. BT && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
Hazardous weather outlook, Jul 17, 11:34 AM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1134 AM CDT THU JUL 17 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1134 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL CONTINUE TO DEVELOP MIDDAY ON THE SOUTHERN FLANK OF AN EARLIER CONVECTIVE COMPLEX WHICH MOVED ACROSS SOUTHERN MINNESOTA. THESE STORMS WILL BE MOST POPULOUS ACROSS NORTHWEST IOWA NORTH OF HIGHWAY 18 INTO EARLY AFTERNOON...WITH HAIL UP TO QUARTER SIZE AND WINDS TO 65 MPH THE PRIMARY THREAT. AS THE AFTERNOON WEARS ON...ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF A LINE FROM THE IOWA GREAT LAKES TO VERMILLION SOUTH DAKOTA. THESE STORMS WILL BE CAPABLE OF HAIL TO HALF DOLLAR SIZE AND WINDS OF 60 TO 65 MPH. THE THREAT FOR SEVERE STORMS SHOULD END ACROSS NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA BY LATE EVENING. FLOODING... LOCALLY HEAVY RAINS OF 1 TO 3 INCHES WILL BE POSSIBLE ACROSS NORTHWEST IOWA AND IMMEDIATELY NEIGHBORING AREAS THIS AFTERNOON AND EVENING. THIS WILL CREATE POTENTIAL FOR RAPID RISES IN SMALL STREAMS AND DRAINAGES...AS WELL AS URBAN PONDING IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS OVER NORTHWEST IOWA AND NORTHEAST NEBRASKA FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ACROSS NORTHWEST IOWA AND NEIGHBORING AREAS THROUGH MID EVENING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 17, 10:08 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 AM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM HAIL WSW VALLEY SPRINGS 43.58N 96.47W
07/17/2008 M0.75 INCH MINNEHAHA SD TRAINED SPOTTER
&&
MBUSSLocal storm report, Jul 17, 10:25 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 AM HAIL HARRISBURG 43.43N 96.70W
07/17/2008 M1.00 INCH LINCOLN SD PUBLIC
&&
MBUSSLocal storm report, Jul 17, 11:06 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM HAIL HILLS 43.53N 96.36W
07/17/2008 E0.88 INCH ROCK MN TRAINED SPOTTER
&&
MBUSSLocal storm report, Jul 17, 11:24 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1124 AM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 2 WSW LITTLE ROCK 43.43N 95.92W
07/17/2008 E0.75 INCH LYON IA TRAINED SPOTTER
ONLY A FEW STONES. MOST OF THE HAIL WAS SMALLER.
&&
HEITKAMPLocal storm report, Jul 17, 11:45 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 AM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM HAIL HILLS 43.53N 96.36W
07/17/2008 E0.88 INCH ROCK MN TRAINED SPOTTER
1004 AM HAIL WSW VALLEY SPRINGS 43.58N 96.47W
07/17/2008 M0.75 INCH MINNEHAHA SD TRAINED SPOTTER
1023 AM HAIL HARRISBURG 43.43N 96.70W
07/17/2008 M1.00 INCH LINCOLN SD PUBLIC
1120 AM HAIL 2 WSW LITTLE ROCK 43.43N 95.92W
07/17/2008 E0.75 INCH LYON IA TRAINED SPOTTER
ONLY A FEW STONES. MOST OF THE HAIL WAS SMALLER.
&&
HEITKAMPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:55 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 50 min |
| Jul 17, 11:07 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 38 min |
| Jul 17, 3:33 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 42 min |
| Jul 17, 5:02 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 43 min |
| Jul 17, 5:19 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 11 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.